AIDS Treatment News logo      

September 29, 2009

Genital Ulcer Disease Flare-ups in Women Starting HIV Treatment

"HIV-positive women have a heightened risk of genital ulcer disease flare-ups in the first month after starting antiretroviral (ARV) treatment, according to a study published online September 23 in the Journal of Acquired Immune Deficiency Syndromes.

"When HIV-positive people with suppressed immune systems start potent ARV therapy, they might experience symptoms of diseases that have been silent, or latent, sometimes for years. This is called immune reconstitution inflammatory syndrome, or IRIS, and the symptoms that can crop up are actually caused by the rekindled immune system overreacting to the presence of infectious organisms rather than the underlying disease itself. There have been reports that this can occur with infectious diseases that cause genital ulcers, such as herpes simplex virus, but the exact timing of the sometimes painful flare-ups hasn’t been well documented."

Read more in POZ, September 29, 2009.